Volume 7, issue 2 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Multiple bridge surfaces restrict knot distance

Maggy Tomova

Algebraic & Geometric Topology 7 (2007) 957–1006
Abstract

Suppose M is a closed irreducible orientable 3–manifold, K is a knot in M, P and Q are bridge surfaces for K and K is not removable with respect to Q. We show that either Q is equivalent to P or d(K,P) 2 χ(Q K). If K is not a 2–bridge knot, then the result holds even if K is removable with respect to Q. As a corollary we show that if a knot in S3 has high distance with respect to some bridge sphere and low bridge number, then the knot has a unique minimal bridge position.

Keywords
knot distance, bridge position, Heegaard splitting, strongly irreducible, weakly incompressible
Mathematical Subject Classification 2000
Primary: 57M25, 57M27, 57M50
References
Publication
Received: 5 April 2007
Accepted: 7 May 2007
Published: 20 June 2007
Authors
Maggy Tomova
Mathematics Department
Rice University
6100 S Main Street
Houston TX 77005-1892
USA